Virginia, 2024Flash Flooding and Damaging Winds in Virginia, August 2, 2024
August 2, 2024 · NWS MRX · 7 events in 3 counties and zones
A buoyant environment, ahead of a cold front and an upper low, sparks several rounds of scattered thunderstorms in southwest Virginia. A few instances of damaging winds and localized flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A buoyant environment, ahead of a cold front and an upper low, sparks several rounds of scattered thunderstorms in southwest Virginia. A few instances of damaging winds and localized flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 8:47 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 8:47 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
947 AM EDT Fri Aug 2 2024
...New UPDATE...
.UPDATE...
Issued at 936 AM EDT Fri Aug 2 2024
Forecast on track this morning with no major changes. We should
begin to see an uptick in convection over the next few hours
across our common boarder with KY and across northeast TN and
southwest VA. The rest of our area will see coverage increase by
mid/late afternoon and into the evening hours. Isolated strong to
severe storms and localized flash flooding still on the table for
today.
&&
.SHORT TERM...
(Today and tonight)
Issued at 306 AM EDT Fri Aug 2 2024
Key Messages:
1. Stormy conditions continue, with multiple rounds of storms
expected through tomorrow morning.
2. Risk of damaging winds and flash flooding does exist. Threat
should be isolated in nature despite numerous thunderstorms
expected this afternoon.
Discussion:
A closed upper low will drop southeast out of the midwest and into
the Ohio valley today before opening up into a deep eastern CONUS
trough by tomorrow morning. This feature will push a weak front
through our CWA tonight into tomorrow morning. As such, expect
unsettled and stormy conditions to persist through the short term
period.
We'll remain on the southern periphery of the aforementioned upper
low, with WSW upper flow persisting overhead through much of the
period. An embedded shortwave in this upper flow, along with some
weak isentropic ascent on the 305K surface along the TN/KY border
has been enough to spark off some isolated to scattered
convection early this morning. Most of it is in Kentucky, but some
has extended into areas north of the I-40 corridor in our CWA
this morning. The NAM forecast soundings for Crossville and
Knoxville at this hour show the LFC around 950-925mb which is
consistent with the isentropic ascent shown on both the NAM and
GFS guidance. The shortwave shifts east of the region by daybreak
so expect a lull in convective activity around that time before
storms become widespread again this afternoon and evening. SPC
has us in a Marginal risk area and that seems reasonable at this
time. However, it's worth pointing out that the probabilistic
CAPE values from the HREF show high odds (above 70 percent) of
seeing surface based CAPE values exceeding 2,000 J/kg this
afternoon across portions of the Tennessee valley. Shear profiles
suggest low odds of organized convection, with effective shear
largely below 20kt across the board today, so expect any strong to
severe storms would be isolated in nature. That said, thermo
profiles definitely support an isolated damaging wind threat
given the odds of surface-based CAPE values exceeding 2,000 J/kg
coincident with model soundings also showing downdraft CAPE values
in excess of 1,000 J/kg.
Otherwise, PWATs aren't crazy high early this morning but are
forecast to increase to above 1.8" by this afternoon. Couple this
with relatively slow storm motions and heavy rains of late and it
is reasonable to expect at least an isolated flash flood threat
to continue. Believe the threat will be, relatively speaking, the
highest north of the I-40 corridor where 1hr and 3hr flash flood
guidance values are lower than 1.25 and 1.5 inches respectively,
both of which are low for convective rainfall. Currently the WPC
has that same general area under a slight risk for excessive
rainfall, which seems reasonable.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 306 AM EDT Fri Aug 2 2024
Key Messages:
1. Unsettled weather persists Saturday.
2. Less storms and warmer temps next week.
3. Tropics might be active but hopefully not impactful here.
Discussion:
Saturday opens with pesky trough wedged between Great Plains high
pressure and the Bermuda High. It will promote further convection
over the area Saturday.
The trough axis will finally ease east of us Sunday. Expect a
decrease in convection, but with best chances over the mountains.
Hot afternoon temps in the 90s across the Valley will mark the new
work week, with heat indices reaching 100-102 south of I-40.
Convection will be diurnal and limited mostly to the mountains for
Monday and Tuesday. Coverage across the Valley will edge upward for
the rest of the week.
A potential tropical system could flirt with the northeast Gulf
Coast and/or the Carolina coasts next week, so we have to keep an
eye on it. A path to the west might increase our available moisture,
while a path to the east might help dry us out.
&&
.AVIATION...
(12Z TAFS)
Issued at 737 AM EDT Fri Aug 2 2024
Some patchy fog and low clouds around this morning should
dissipate by 14z leaving all sites VFR until any thunderstorm
activity moves through this afternoon and evening. Guidance is
clustered around a window of roughly 21z through 04z being the
most likely time for TSRA conditions to exist. Confidence is high
so will go with TEMPO groups at all terminals as opposed to
PROB30. Upper low moves in overnight and will likely see another
round of showers after 06z or so. Confidence in coverage of
nocturnal convection is a low though. Likewise, guidance is
saying fog and low clouds are probable for KTYS and KTRI tonight
but feel that the likelihood of convective debris clouds and
showers will hinder the development of those. Given any nocturnal
SHRA or fog/low clouds is uncertain and in the last 4-6 hours of
the TAF, opted to leave those out for the 12z issuance.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 95 72 89 71 / 60 50 30 10
Knoxville McGhee Tyson Airport, TN 91 70 86 69 / 80 50 60 10
Oak Ridge, TN 89 70 86 69 / 80 40 60 10
Tri Cities Airport, TN 87 68 83 66 / 80 60 70 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for Cherokee-Clay.
TN...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for Anderson-
Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
VA...Flood Watch until 8 PM EDT this evening for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....GC
AVIATION...CDHazardous weather outlook, Aug 2, 3:09 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
409 AM EDT Fri Aug 2 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
409 AM EDT Fri Aug 2 2024 /309 AM CDT Fri Aug 2 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Widespread thunderstorms are expected once again this afternoon
and evening. A few strong to severe storms could produce some
damaging winds. Additionally, slow moving storms could lead to
a localized flash flooding threat as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and damaging winds are encouraged.
Thunderstorm Wind, Lee
- When
- August 2, 10:50 AM EST
- Where
- Lee County, 0.89 mi NW of Dryden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -82.940
A couple of trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Scott
- When
- August 2, 11:30 AM EST
- Where
- Scott County, Nickelsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.750, -82.420
A large tree was blown down by powerful thunderstorm wind gusts, with power outages in the local area as a result of severe winds.
Thunderstorm Wind, Washington
- When
- August 2, 12:35 PM EST
- Where
- Washington County, 2.16 mi SW of Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.710, -81.860
Several trees across the county were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Lee
- When
- August 2, 2:55 PM EST
- Where
- Lee County, 0.89 mi SW of Hagan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.690, -83.290
A few trees were blown down by severe thunderstorm wind gusts in Rose Hill.
Thunderstorm Wind, Lee
- When
- August 2, 3:20 PM EST
- Where
- Lee County, 0.89 mi NW of Jonesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.690, -83.110
Several trees were blown down by severe thunderstorm winds in Jonesville.
Flash Flood, Lee
- When
- August 2, 4:45 PM EST to 5:45 PM EST
- Where
- Lee County, 3 mi N of Jonesville to 2 mi WNW of Jonesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.723, -83.100
Localized flooding reported near Jonesville as well as Rose Hill.
Flash Flood, Lee
- When
- August 2, 6:05 PM EST to 7:15 PM EST
- Where
- Lee County, 2.05 mi NW of Mc Lims Store to 1.41 mi NE of Caylor
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.667, -83.410
Multiple creeks out of their banks from Ewing northeast to Rose Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211304, 1211305, 1211306, 1211307, 1211308, 1211723, 1211724.